Florida, 2023Tropical Storm and Storm Surge in Florida, August 29, 2023
August 29, 2023 · NWS KEY · 4 events in 3 counties and zones
The center of Hurricane Idalia passed about 165 nautical miles to the west of Key West on a northward path through the eastern Gulf of Mexico. Tropical storm-force wind gusts occurred in squalls which passed mainly through portions of the Lower Florida Keys.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of Hurricane Idalia passed about 165 nautical miles to the west of Key West on a northward path through the eastern Gulf of Mexico. Tropical storm-force wind gusts occurred in squalls which passed mainly through portions of the Lower Florida Keys. The maximum winds and rainfall occurred with the passage of one strong rainband which resulted in isolated fallen trees and tree limbs, isolated power outages primarily affecting a street block or two at a time. The combination of an approaching spring tide and strong southerly winds sustained just below tropical storm force resulted in storm tides ranging from 1.0 to 2.5 feet above MHHW along the oceanside. Moderate to heavy ocean wave overwash and street flooding within a few oceanside neighborhoods on the southwest portion of Key West occurred within a few hours of high tide on the mornings of August 29th and 30th, 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 29, 5:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 5:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Key West FL
635 AM EDT Tue Aug 29 2023
...New DISCUSSION, MARINE, AVIATION, TROPICAL SYSTEMS...
.DISCUSSION...
Issued at 630 AM EDT Tue Aug 29 2023
Idalia has become a hurricane as of the 5am advisory, with winds
of 75 mph. There have been no changes to the watches and warnings
from the previous advisory over the Keys or coastal waters. The
center of the storm is approximately 195 miles to the southwest of
Key West on a northern track moving near 14 mph (and possibly a
little faster than that in the past hour). On this track, the
storm is expected to pass well west of the Lower Keys on its way
towards the Big Bend region of Florida. Confidence in the track in
the first 24 hrs or so remains high. At this forward speed and
direction, the storm should pass north of our latitude sometime
this afternoon, passing well west of the Dry Tortugas.
Even though the center of the storm will pass well to the west,
the Keys may experience some impacts from Idalia. With prolonged
sustained south to southwest winds of around 20 knots for much of
the islands through Wednesday morning, coastal flooding is a
concern around times of high tide (especially on the Atlantic
side). Additionally, it is possible that the Lower Keys may be
impacted by a passing rainband as the storm moves northward,
resulting in a period of squally weather and tropical storm force
winds, mainly over the Lower or Middle Keys if this does indeed
occur. Even after the storm has passed well to our northwest, some
squally weather may be possible in lingering convection.
&&
.MARINE...
Issued at 630 AM EDT Tue Aug 29 2023
A Tropical Storm Warning is in effect for the westernmost Gulf
waters (west of the Halfmoon Shoal Light), and the deep Gulf
waters northwest of the Lower Keys outside of 5 fathoms. A
Tropical Storm Watch is in effect for the Florida Straits waters
south of the Lower Keys, and the Gulf waters north of the Lower
Keys out to 5 fathoms. A Small Craft Advisory is in effect for all
other waters, including Florida Bay. Winds across the area have
increased over the past several hours, with sustained 26 knot
winds currently measured at Sand Key Light, and 20 knot winds at
Sombrero. These winds are expected to stay up through Wednesday
morning.
&&
.AVIATION...
(06Z TAFS)
Issued at 630 AM EDT Tue Aug 29 2023
Windy conditions will prevail at both EYW and MTH today. Periods of
squally weather may pass over either terminal with the passage of
hurricane Idalia today. Impacts may include periods of MVFR CIGs,
MVFR to IFR VIS, and gusts in excess of 35 knots especially at EYW.
Short fuse amendments will likely be needed with the use of TEMPO
groups as the timing and location of incoming rain bands are highly
uncertain.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Wednesday for FLZ077.
Coastal Flood Warning until 2 PM EDT Wednesday for FLZ078.
Tropical Storm Watch for FLZ078.
GM...Tropical Storm Watch for GMZ035-044-054-074.
Small Craft Advisory until 5 AM EDT Wednesday for GMZ031-032-035-
042>044-052>054-072>074.
Tropical Storm Warning for GMZ033-034-055-075.
&&
Public/Marine/Fire...Devanas
Tropical Hazards.....11
Aviation/Nowcasts....JAM
Data Acquisition.....JAM
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 29, 5:31 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
631 AM EDT Tue Aug 29 2023
FLZ076>078-GMZ031>035-042>044-052>055-072>075-301030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
631 AM EDT Tue Aug 29 2023
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
A Tropical Storm Watch is in effect for the Lower Keys, as well
as the adjacent coastal waters. A Tropical Storm Warning is in
effect for the western waters, including the Straits of Florida
and the Dry Tortugas. Occasional squalls with tropical storm
force wind gusts will be possible today and tonight, especially
in and west of the Lower Keys. A few tornadoes in the outer rain
bands are possible as well. Small Craft Advisories are in effect
for all other Florida Keys.
A combination of the already elevated seasonal tides along with
Hurricane Idalia's strong southerly winds may produce coastal
flooding, with water levels of 1 to 2 feet above high tides over
the Lower and Middle Keys today. For the Upper Keys, minor to
moderate coastal flooding will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A combination of the already elevated seasonal tides along with
Hurricane Idalia's strong southerly winds may produce coastal
flooding, with water levels 1 to 2 feet above average high tides
over the Lower and Middle Keys on Wednesday. For the Upper Keys,
minor to moderate coastal flooding will be possible.
Squally conditions trailing Hurricane Idalia may linger across the
Keys on Wednesday and maybe Wednesday night. Gusty winds, heavy
downpours, and cloud to surface lightning strikes will be the
primary impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
2 tropical storm, 1 storm surge/tide, 1 astronomical low tide. Local standard time, as filed.
Storm Surge/Tide, Monroe/Lower Keys
- When
- August 29, 8:00 AM EST to 10:00 AM EST
- Where
- Monroe/Lower Keys forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
The center of Hurricane Idalia passed about 165 nautical miles to the west of Key West on a northward path through the eastern Gulf of Mexico. The combination of an approaching spring tide and strong southerly winds sustained just below tropical storm force resulted in storm tides ranging from 1.0 to 2.5 feet above MHHW along the oceanside of the extreme western Lower Florida Keys. Moderate to heavy ocean wave overwash and street flooding within a few oceanside neighborhoods on the southwest portion of Key West occurred within a few hours of high tide on the mornings of August 29th and 30th, 2023. The maximum water level was measured at 1.47 feet MHHW around 8:36 AM EST at the NOAA NOS tide gauge in Key West harbor.
Tropical Storm, Monroe/Lower Keys
- When
- August 29, 8:15 AM EST to 12:00 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Property damage
- $35,000
- Reported by
- Official NWS Observations
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical Storm-force wind impacts occurred mainly with a single rain band that passed through the Lower Florida Keys during the late morning and early afternoon hours of August 29, 2023. Tropical storm-force wind gusts produced isolated power outages in the Lower Keys generally affecting nearly 100 customers due to downed tree limbs and downed power lines. A couple large royal poinciana trees were felled in Key West, with one damaging a vehicle. Maximum sustained winds of 44 knots with a gust to 55 knots was measured at an electrical substation on Big Coppitt Key, with sustained winds of 39 knots with gusts to 51 knots measured by the ASOS at the Naval Air Station Key West Boca Chica Airfield.
Astronomical Low Tide, Monroe/Upper Keys
- When
- August 29, 1:45 PM EST to 4:15 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- Mesonet
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Brief tropical storm force wind gusts occurred over a portion of the Upper Florida Keys during the late afternoon hours of August 29, 2023. No wind impacts were noted. The maximum sustained winds were measured at 22 knots with gusts to 38 knots at an electrical substation in Tavernier, FL.
Tropical Storm, Monroe/Middle Keys
- When
- August 29, 3:30 PM EST to 4:15 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- Mesonet
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
The majority of wind impacts occurred with a single rain band that passed through the Middle Florida Keys during the afternoon hours of August 29, 2023. Tropical storm-force wind gusts produced isolated power outages due to tree limbs contacting power lines mainly affect fewer than 20 customers at a time. Peak sustained winds were measured at 33 knots at Duck Key with maximum gusts to 39 knots at the Florida Keys Marathon International Airport.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, August 29, 2023$709,000 · 4 events
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Iowa, August 29 to 31, 20239 events
- Drought in Texas, August 29 to 31, 20235 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
- Marine Tropical Depression in South Atlantic Coastal Waters, August 29 to 30, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138564, 1138558, 1138561, 1138560.